MAUDE Adverse Event Report: CARDINAL HEALTH MEXICO POWERFLEX EXTREME 8X6 80CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CARDINAL HEALTH MEXICO POWERFLEX EXTREME 8X6 80CM; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number N/A
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/07/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device was returned and the engineering report is pending.A device history record review was performed and showed that these lots of products met all requirements per the applicable manufacturing quality plan.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
During an interventional procedure an 8mm x 6cm x 80cm powerflex extreme percutaneous transluminal angioplasty (pta) balloon catheter could not inflate past 6 atmospheres (atm) and they assumed balloon rupture because saline/contrast mix was coming out the wire hole at the front of the balloon.Therefore, the balloon was removed, and the case was completed with another device.The patient was fine and there was no reported patient injury.The operator was trained to the powerflex device.The device was opened in a sterile field.The device will be returned for evaluation.A fistulagram in a vein in the upper arm (no more specifics) was being performed.There was no calcification or vessel tortuosity.There was 50-60% stenosis.There was no difficulty removing the balloon from the packaging.There were no kinks or other damages noted prior to inserting the product the product into the patient.The device prepped normally.The contrast media was omnipaque ge 300.The contrast to saline ratio was 5cc contrast added to 10cc saline.The type and brand of inflation device was baxix compak.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve and no resistance/friction while inserting the balloon through the guide catheter.There was no difficulty advancing the balloon catheter through the vessel and no difficulty crossing the lesion.The catheter was also never in an acute bend.It did not kink while being used.It was easily removed from the vessel and the remaining devices.Patient demographics and medical history were requested but were not available.
 
Additional Manufacturer Narrative
During an interventional procedure an 8mm x 6cm x 80cm powerflex extreme percutaneous transluminal angioplasty (pta) balloon catheter could not inflate past six atmospheres (atm) and they assumed balloon rupture because saline/contrast mix was coming out the wire hole at the front of the balloon.Therefore, the balloon was removed, and the case was completed with another device.The patient was fine and there was no reported patient injury.The operator was trained to the powerflex device.The device was opened in a sterile field.A fistulagram in a vein in the upper arm (no more specifics) was being performed.There was no calcification or vessel tortuosity.There was 50-60% stenosis.There was no difficulty removing the balloon from the packaging.There were no kinks or other damages noted prior to inserting the product into the patient.The device prepped normally.Non-cordis contrast media was used and the contrast to saline ratio was 5cc contrast added to 10cc saline.A non-cordis inflation device was used.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve and no resistance/friction while inserting the balloon through the guide catheter.There was no difficulty advancing the balloon catheter through the vessel and no difficulty crossing the lesion.The catheter was also never in an acute bend.It did not kink while being used.It was easily removed from the vessel and the remaining devices.Patient demographics and medical history were requested but were not available.The product was returned for analysis.One non-sterile powerflex extreme 8x6 80cm balloon catheter was received for analysis inside a plastic bag.Per visual analysis, the balloon of the unit was observed as previously inflated.No anomalies could be detected at naked eye.Functional testing was intended to be performed.The unit was pre-inspected, and a lab sample inflator-deflator was attached to the inflation lumen on the hub of the unit and positive pressure was applied.The unit leaked.Leakage was observed coming out from the guidewire lumen tip of the powerflex extreme 8x6 80 cm unit while inflating the device.It seems the water filling the balloon was leaking into the guidewire lumen.Then, the unit was thoroughly inspected and a rupture on the guidewire lumen was observed near to the proximal marker band.Therefore, per microscopic analysis, the unit was sent to sem analysis to identify the possible root-cause of the guidewire ruptured condition observed.Results showed that the guidewire lumen of the unit was indeed ruptured, causing the guidewire lumen leakage.The outer surface of the lumen presented no anomalies near the rupture.The inner surface presented evidence of damage; holes near to the lumen rupture were observed.However, the exact cause of the observed holes on the guidewire lumen could not be conclusively determined during the analysis.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82193037 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon leakage - during positive pressure¿ was confirmed during device analysis.A leakage of water was observed coming from the distal tip¿s guidewire lumen.The exact cause of the event could not be determined during analysis.It is likely that the guidewire lumen was damaged and interacted with something rough or sharp which caused the noted holes on the inner wall of the guidewire lumen adjacent to the ruptured area on the balloon catheter.Based on the information available for review, it is difficult to draw a clinical conclusion between the device and the events reported.According to the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Flush the ¿thru¿ lumen with sterile heparinized saline or a similar isotonic solution.Place the prepared catheter over a prepositioned guidewire and advance the tip to the introduction site.Carefully advance the catheter to the selected stenosis.Caution: if strong resistance is met during advancement or withdrawal of the catheter, discontinue movement and determine the cause of resistance before proceeding.If the cause of resistance cannot be determined, withdraw the entire system.Balloon pressure should not exceed the rated burst pressure.The rated burst pressure is based on the results of in-vitro testing.At least 99.9% of the balloons (with a 95% confidence), will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over pressurization.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.Prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.¿ neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.However, a risk assessment has been opened to further investigate this issue.

Brand Name
POWERFLEX EXTREME 8X6 80CM
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CARDINAL HEALTH MEXICO
av prado sur 150 2d0 piso
ciudad de mexico 11000
MX  11000
MDR Report Key11348367
Report Number9616099-2021-04281
Device Sequence Number4107163
Product Code LIT
UDI-Device Identifier20705032001974
UDI-Public20705032001974
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K032737
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,consum
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/16/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2023
Device Model NumberN/A
Device Catalogue Number4158060S
Device Lot Number82193037
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/10/2021
Initial Date Received by Manufacturer 01/27/2021
Supplement Date Received by Manufacturer04/14/2021
Initial Report FDA Received Date02/19/2021
Supplement Report FDA Received Date04/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CONTRAST: OMNIPAQUE GE 300.INFLATION DEVICE: BA; CONTRAST: OMNIPAQUE GE 300.INFLATION DEVICE: BA